Alert archive / North Carolina / High Wind Warnings in 2008
High Wind Warning 2, NWS Raleigh, NC
NWS Raleigh, NC issued this high wind warning at Oct 24, 2008, 6:39 PM EDT for 7 counties in North Carolina. It was in force for 93 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2008, 6:39 PM EDT (22:39 UTC)
- Expired
- Oct 24, 2008, 8:12 PM EDT
- In force
- 93 min
- Issued by
- NWS Raleigh, NC
Counties Anson County, NC, Hoke County, NC, Montgomery County, NC, Moore County, NC, Richmond County, NC, Scotland County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 129 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 6:42 PM EDT | NON-TSTM WND DMG | Polkton, NC | REPORTS OF TREES AND POWERLINES DOWN IN VICINITY OF POLKTON IN ANSON COUNTY. REPORT RECEIVED FROM ANSON COUNTY 911. |
| Oct 24, 6:50 PM EDT | NON-TSTM WND DMG | Peachland, NC | TREE DOWN BLOCKING CLINTON ROAD IN PEACHLAND. REPORT FROM ANSON COUNTY 911. |
| Oct 24, 6:55 PM EDT | NON-TSTM WND DMG | 10 Nne Wadesboro, NC | TREE DOWN BLOCKING HIGHWAY 109 IN NORTHWEST RICHMOND COUNTY ROUGHLY 2 MILES FROM THE ANSON AND RICHMOND COUNTY BORDER. |
| Oct 24, 6:55 PM EDT | NON-TSTM WND DMG | 1 Sw Covington, NC | TREE DOWN BLOCKING HIGHWAY 73 IN NORTHERN RICHMOND COUNTY. REPORT FROM RICHMOND COUNTY 911. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS72 KRAH 242239 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 639 PM EDT FRI OCT 24 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM... .DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE ACROSS PORTIONS OF THE SOUTHWEST PIEDMONT THROUGH 10 PM THIS EVENING. NCZ073>075-083>086-250200- /O.NEW.KRAH.HW.W.0002.081024T2239Z-081025T0200Z/ STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND-HOKE- INCLUDING THE CITIES OF...ALBEMARLE...TROY...SOUTHERN PINES... WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD 639 PM EDT FRI OCT 24 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING. THERE HAVE BEEN NUMEROUS REPORTS OF DAMAGING WINDS UP TO 60 MPH ACROSS SOUTH CAROLINA DURING THE PAST HOUR. THESE DAMAGING WINDS ARE NOT ASSOCIATED WITH THUNDERSTORMS...AND ARE PRIMARILY OCCURRING IN LIGHT TO MODERATE RAIN. THE OBSERVATION SITE IN WADESBORO IN ANSON COUNTY RECENTLY REPORTED A WIND GUST TO 40 MPH. SUSTAINED SOUTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH WILL BE POSSIBLE ACROSS THE SOUTHWEST PIEDMONT THROUGH 10 PM THIS EVENING. WINDS THIS STRONG WILL BE CAPABLE OF KNOCKING DOWN TREES AND POWER LINES. A HIGH WIND WARNING MEANS THAT DAMAGING WINDS ARE EXPECTED ACROSS THE WARNING AREA. $$ VINCENT
1 follow-up statement
000 WWUS72 KRAH 250012 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 812 PM EDT FRI OCT 24 2008 NCZ073>075-083>086-250115- /O.CAN.KRAH.HW.W.0002.000000T0000Z-081025T0200Z/ STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND-HOKE- INCLUDING THE CITIES OF...ALBEMARLE...TROY...SOUTHERN PINES... WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD 812 PM EDT FRI OCT 24 2008 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE HIGH WIND WARNING. THE THREAT FOR DAMAGING WINDS HAS ENDED ACROSS THE SOUTHWEST PIEDMONT AND SANDHILLS...THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELLED. $$ VINCENT
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this high wind warning went out at Oct 24, 2:45 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Oct 24, 2:45 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT FRI OCT 24 2008 .SYNOPSIS... A LOW PRESSURE SYSTEM OVER THE NORTHEAST GULF OF MEXICO WILL QUICKLY TRACK NORTHEAST THROUGH THE SOUTHEAST STATES OVERNIGHT...MOVING ACROSS THE EASTERN CAROLINAS ON SATURDAY. WARM AND DRIER AIR WILL QUICKLY BUILD INTO THE AREA FROM THE SOUTHWEST SATURDAY NIGHT AND INTO SUNDAY. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST LATE SUNDAY NIGHT...DRIVING THROUGH THE AREA BY MONDAY MORNING. && .NEAR TERM /THROUGH SATURDAY/... AS OF 245 PM FRIDAY... MOVEMENT OF THE UPPER LOW OVER THE MID-MISSISSIPPI VALLEY...WITH AN UPPER RIDGE ALONG THE EASTERN SEABOARD...WAS RESULTING IN INCREASING UPPER DIFFLUENCE OVER CENTRAL NORTH CAROLINA AS NOTED ON MORNING UPPER-AIR ANALYSIS AND CURRENT WATER VAPOR IMAGERY. DEEPER MOISTURE WAS GRADUALLY MOVING INTO CENTRAL NORTH CAROLINA...WITH ONLY GRADUAL PROGRESS DUE TO SUBSIDENCE TO THE NORTHEAST UNDER THE RIDGE...AND SOME MID-LEVEL DRY AIR. ALTHOUGH JET SUPPORT IS WEAK OVERNIGHT INTO SATURDAY...ISENTROPIC LIFT ON BOTH THE 300K AND 305K SURFACES INCREASES SUBSTANTIALLY TOWARD 00Z AND ESPECIALLY BETWEEN 00Z AND 06Z UNDER STRONG 850MB AND 700MB MOISTURE ADVECTION. 50KT 850MB WINDS...NOTED AT 12Z OVER THE FLORIDA PANHANDLE...TRANSLATES NORTH INTO CENTRAL NORTH CAROLINA THIS EVENING. WIDESPREAD RAIN SHOULD BE THE RESULT OVERNIGHT...THOUGH BOTH THE GFS AND THE NAM SUGGEST A SPLIT IN QPF OVER CENTRAL NORTH CAROLINA WITH HIGHER AMOUNTS OVER THE NORTHWEST PIEDMONT AND TOWARD THE COASTAL PLAIN. CURRENTLY ANTICIPATE TOTAL RAINFALL AMOUNTS FROM AN INCH TO AN INCH AND A QUARTER OR SO NORTHWEST AND SOUTHEAST...LESS IN BETWEEN...PROBABLY TO 0.75 INCH. TEMPERATURES MAY FALL SLIGHTLY THIS EVENING AS THE AIR MASS SATURATES AND TEMPERATURES APPROACH THE DEW POINT...RISING SLOWLY OVERNIGHT IN WARM AIR AND MOISTURE ADVECTION. SATURDAY...THE NAM AND THE GFS DIFFER ON THE SPEED OF DRYING TAKING PLACE OVER CENTRAL NORTH CAROLINA. IF THE GFS IS CORRECT...DRYING WILL TAKE PLACE RAPIDLY IN THE MID- AND UPPER-LEVELS AROUND AND JUST AFTER 12Z...TRANSLATING EAST WITH A SUBSIDENCE INVERSION AND ISENTROPIC DESCENT SETTING UP BY EARLY AFTERNOON...LIMITING CHANCES FOR DEEP CONVECTION AND THUNDER IN THE AFTERNOON. ON THE OTHER HAND...THE NAM IS MUCH MORE UNSTABLE...WITH LIFTED INDICES TO -4C IN THE COASTAL PLAIN SATURDAY AFTERNOON...AND MUCAPE IN THE LOWEST KM FROM 1500-2000J/KG. CURRENTLY PREFER THE GFS MORE DUE TO THE DEGREE OF DRY AIR NOTED ON WATER VAPOR IMAGERY MOVING INTO WESTERN GEORGIA ALREADY...THOUGH IN DEFERENCE TO THE NAM WILL CONTINUE WITH SMALL CHANCES FOR SHOWERS AND A SLIGHT CHANCE OF A THUNDERSTORM INTO THE AFTERNOON MAINLY ALONG AND EAST OF U.S. 1. IF THE GFS VERIFIES... THE WINDOW FOR THUNDER WILL BE FAIRLY NARROW...LATE TONIGHT AND EARLY SATURDAY IN AN ELEVATED SENSE BASED ON THE GFS BUFR SOUNDINGS SHOWING CONTINUED LOW-LEVEL WARM-AIR ADVECTION LATE...AND AGAIN IN THE COASTAL PLAIN THROUGH MID-AFTERNOON SATURDAY ALTHOUGH 0-1KM SHEAR MOVING QUICKLY TO THE NORTHEAST AND DIMINISHING 850MB WINDS WOULD RESULT IN VERY LITTLE POTENTIAL FOR SEVERE. ON THE NAM...SHEAR AND HELICITY ARE STRONGER LONGER COINCIDENT WITH THE FARTHER SOUTH SLIGHT RISK CURRENT ON THE SPC DAY TWO OUTLOOK. WILL UPDATE THE HWO TO NOTE AN ISOLATED SEVERE STORM POSSIBLE MAINLY ALONG AND EAST OF U.S. 1. TEMPERATURES SHOULD RECOVER...AFTER CONSIDERABLE MORNING CLOUDS AND LESSENING COVERAGE OF RAIN AND DRIZZLE...FROM THE MID TO UPPER 60S IN THE TRIAD TO THE MID 70S IN THE SOUTHEAST. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... AS OF 230 PM FRIDAY... THE UPPER LOW THAT WAS RESPONSIBLE FOR THE RAIN FRIDAY NIGHT/EARLY SATURDAY...WILL BE A SHADOW OF ITS FORMER SELF...AN OPEN WAVE BY SATURDAY NIGHT AS IT RACES NORTHEAST INTO SOUTHEASTERN CANADA. THIS WILL BRING A TRAILING SHEARED VORTICITY AXIS THROUGH THE AREA SATURDAY NIGHT. FORECAST SOUNDINGS AND MODEL TIME HEIGHT CROSS SECTIONS DEPICT A AWFULLY DRY AIRMASS WITH PWATS DROPPING BELOW ONE-THIRD OF AN INCH...MAKING ANY TYPE OF CLOUD COVERAGE HARD TO COME BY. CLEAR SKIES WILL CONTINUE ON SUNDAY WITH STRONG SUBSIDENCE IN THE WAKE OF THE SHEARED VORT AXIS PASSAGE. IN THE LOW-LEVELS...A RIDGE OF HIGH PRESSURE WILL EXTEND INTO CENTRAL NC FROM THE SOUTHWEST...RESULTING IN A WARM WEST-SOUTHWESTERLY LOW-LEVEL FLOW. THIS WILL ALLOW HIGH TEMPERATURES SUNDAY TO CLIMB WELL INTO THE UPPER 60S TO LOWER 70S. THE UPPER FLOW PATTERN UNDERGOES MAJOR AMPLIFICATION SUNDAY NIGHT AND INTO MONDAY...AS SHORTWAVE ENERGY OUT OF CANADA EVOLVES IN A DEEP EASTERN CONUS TROUGH. THIS WILL BRING A DRY COLD FRONT THROUGH THE AREA EARLY MONDAY MORNING WITH STRONG CAA THROUGHOUT THE DAY. THE NAM IS A LITTLE MORE ROBUST WITH CLOUD/MOISTURE DEPICTION ACCOMPANYING THE LONG WAVE TROUGH PASSAGE. OTHERWISE...EXPECT TO SEE FALLING TEMPERATURES THROUGH THE DAY ON MONDAY. USING THE 12Z-18Z THICKNESSES(WARMEST THICKNESS)...SUGGEST HIGHS IN THE MID TO UPPER 50S NORTH TO MID 60S SOUTHEAST...WHICH IS A FULL CATEGORY BELOW MOS GUIDANCE. PURE CAA CONTINUES INTO MONDAY NIGHT...ALLOWING 850 TEMPERATURES TO PLUMMET AOA -4 TO -6 C BY 12Z TUESDAY. HOWEVER...STRONG MIXING AND VERY DRY DEWPOINT DEPRESSIONS SHOULD KEEP TEMPERATURES ABOVE FREEZING AND INHIBIT ANY FROST FORMATION. MINS IN THE MID TO UPPER 30S. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 230 PM FRIDAY... THE DEEP EASTERN US TROUGH LIFTS EAST SLOWLY WITH TIME BY MID TO LATE...RESULTING IN SUBSTANTIAL WARMING ALOFT BY THURSDAY AFTERNOON. MEANWHILE THE LOW-LEVELS WILL UNDERGO MUCH MORE GRADUAL MODIFICATION AS EXPANSIVE SURFACE HIGH BUILDS SOUTH INTO THE FROM THE NORTHWEST. FORECAST HIGH TEMPERATURES 55 TO 60 FOR TUESDAY AND WEDNESDAY...WARMING INTO THE 60 TO 65 BY FRIDAY. FORECAST CONCERNS TURN TO THE FROST/FREEZE THREAT...AS THE COLDEST AIRMASS THUS FAR THIS SEASON WILL LIKELY PRODUCE WIDESPREAD FREEZE ACROSS MUCH OF THE FORECAST AREA. ALTHOUGH THE AIRMASS MODIFIES SLIGHTLY TUESDAY NIGHT AND WEDNESDAY NIGHT...IT IS STRONG RADIATIONAL CONDITIONS IN WHICH CENTRAL NC TYPICALLY EXPERIENCES ITS COLDEST MIN TEMPERATURES. NWP GUIDANCE INDICATES THIS WILL OCCUR EITHER TUESDAY NIGHT OR WEDNESDAY NIGHT AS THE CENTER OF SURFACE ANTICYCLONE SHIFTS DIRECTLY OVER THE AREA. ANYONE WITH OUTDOOR INTERESTS SHOULD CLOSELY MONITOR THE LATEST FORECAST OVER THE NEXT SEVERAL DAYS...AND MAKE PLANS TO TAKE THE NECESSARY MEASURES TO PROTECT OUTDOOR VEGETATION/CROPS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 150 PM FRIDAY... SKY CONDITIONS WILL DETERIORATE FROM VFR OVER MOST LOCATIONS TO IFR ACROSS CENTRAL NORTH CAROLINA. ANTICIPATE MOST OF THE REDUCTION TO IFR CEILINGS TO TAKE PLACE FROM 00Z THROUGH THE NIGHT IN CONJUNCTION WITH DEEPER MOISTURE ADVECTING INTO CENTRAL NORTH CAROLINA ON BOTH THE GFS AND NAM BUFR SOUNDINGS. WIDESPREAD RAIN WILL BE IN PLACE...AND LOW-LEVEL WIND SHEAR WILL ALSO BE A FACTOR FOR AVIATION INTERESTS WITH 40-45KT WIND AT 925MB BY 06Z. WINDS JUST ABOVE THE INVERSION WILL GRADUALLY VEER OVERNIGHT...AND LOW-LEVEL WIND SHEAR SHOULD SLOWLY DIMINISH FROM SOUTH-TO-NORTH LATE TONIGHT AND EARLY SATURDAY MORNING AS THE HIGH MOVES OFF TO THE EAST AND THE GRADIENT RELAXES WITH THE SURFACE TROUGH AND FRONTAL ZONE ENTERING CENTRAL NORTH CAROLINA. IFR CEILINGS WILL SLOWLY IMPROVE THROUGH IFR TO MVFR MOST PLACES BY THE END OF THE 18Z VALID TAF PERIOD...WITH KRWI EXPECTED TO BE THE LAST TO SEE IMPROVEMENT. RAIN WILL BECOME MORE SCATTERED...AND THOUGH NOT MENTIONED IN THE TAFS CURRENTLY...THERE IS THE THREAT OF ISOLATED...ELEVATED THUNDER BASED ON THE CONDITIONAL INSTABILITY ALOFT AND LOWERING LIFTED INDICES ON BOTH THE NAM AND GFS. SURFACE WINDS WILL SHOW GOOD VEERING LATE IN THE TAF PERIOD. BEYOND 18Z SATURDAY...THERE WILL REMAIN A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON EAST OF THE TRIAD WITH THE APPROACH OF THE FRONT...THOUGH IT SHOULD BE NOTED THE GFS IS MUCH LESS ROBUST WITH INSTABILITY THAN THE NAM AND...BASED ON CURRENT CONDITIONS...THE GFS IS PREFERRED. FROM SATURDAY NIGHT THROUGH WEDNESDAY...VFR CONDITIONS ARE EXPECTED WITH A MAINLY DRY COLD FRONT MOVING THROUGH CENTRAL NORTH CAROLINA LATE SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL THEN DOMINATE THE WEATHER THROUGH AND BEYOND WEDNESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...DJF SHORT TERM...CBL LONG TERM...CBL AVIATION...DJF
Hazardous weather outlook, Oct 24, 3:08 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 308 PM EDT FRI OCT 24 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-251200- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 308 PM EDT FRI OCT 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY ALONG AND EAST OF U.S. 1. AN ISOLATED THUNDERSTORM MAY BECOME SEVERE IN THE AFTERNOON...WITH THE PRIMARY THREAT BEING DAMAGING WIND. THE THREAT FOR ANY THUNDERSTORMS WILL DIMINISH RAPIDLY IN THE LATE AFTERNOON PRIOR TO SUNSET. MUCH COLDER WEATHER IS EXPECTED MONDAY THROUGH THURSDAY. SEVERAL NIGHTS WITH LOWS AT OR BELOW FREEZING ARE POSSIBLE. TUESDAY AND WEDNESDAY NIGHTS ARE EXPECTED TO BE THE COLDEST...WHEN THERE MAY BE SOME 20S OVER THE PIEDMONT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH ANY THUNDERSTORM THAT MAY DEVELOP. DJF
In the hours before
Special weather statement, Oct 24, 6:18 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 618 PM EDT FRI OCT 24 2008 NCZ073>075-083>085-242330- STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND- INCLUDING THE CITIES OF...ALBEMARLE...TROY...SOUTHERN PINES... WADESBORO...ROCKINGHAM...LAURINBURG 618 PM EDT FRI OCT 24 2008 ...STRONG WINDS POSSIBLE OVER THE SOUTHWEST PIEDMONT THROUGH 730 PM THIS EVENING... EASTERLY WINDS MAY GUST UP TO 45 MPH AT TIMES IN THE SOUTHWEST PIEDMONT THROUGH 730 PM THIS EVENING. THERE HAVE BEEN REPORTS OF DAMAGING WIND GUSTS AS HIGH AS 60 MPH ACROSS PORTIONS OF SOUTH CAROLINA DURING THE PAST HOUR. THESE STRONG WINDS HAVE NOT BEEN ASSOCIATED WITH ANY THUNDERSTORM ACTIVITY...AND IT IS NOT YET CLEAR IF THEY WILL AFFECT THE SOUTHWEST PIEDMONT OR NOT. A HIGH WIND WARNING MAY BE NEEDED IF DAMAGING WINDS APPEAR IMMINENT. RESIDENTS OF THE SOUTHWEST PIEDMONT OF CENTRAL NORTH CAROLINA ARE URGED TO MONITOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE WITH REGARD TO THIS DEVELOPING SITUATION. VINCENT
Nearby
High Wind Warnings in North Carolina, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.